Advertisement

An Algorithmic Approach for Solving Singularly Perturbed Initial Value Problems

Chapter
Part of the Dynamics Reported book series (DYNAMICS, volume 1)

Abstract

There is a vast literature on singular perturbations both from the point of view of applications as well as of results concerning the theoretical foundations. For a general survey the reader is referred to the books by Cole [3], Eckhaus [5], [6], Kaplun [15], O’Malley [27], Van Dyke [32], Wasow [35] and to the articles by Fraenkel [10], Hoppensteadt [14], Kevorkian [16], Lagerstrom and Casten [17] and Vasil’eva [33], [34]. A good deal of work in singular perturbations is devoted to boundary value problems. In this paper, however, we will restrict ourselves to initial value problems (IVP’s) although we believe that the ideas derived may be useful for boundary value problems as well.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M.Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Dover Publications. New York, 1965Google Scholar
  2. [2]
    W. Altherr, An algorithm for enumerating all vertices of a convex polyhedron. Computing, 15 (1975).Google Scholar
  3. [3]
    J. D. Cole, Pertubation Methods in Applied Mathematics, Ginn–Blaisdell, Boston, 1968.Google Scholar
  4. [4]
    G. B. Dantzig, Linear Programming and Extensions, Princeton University Press, 1963.Google Scholar
  5. [5]
    W. Eckhaus, Matched Asymptotic Expansions and Singular Perturbations, North Holland Publishing Co., Amsterdam, 1973.Google Scholar
  6. [6]
    W. Eckhaus, Asymptotic Analysis of Singular Perturbations, North Holland Publishing Co., Amsterdam, 1979.Google Scholar
  7. [7]
    R. J. Field, E. Körös and R. M. Noyes, Oscillations in chemical systems. II. Thorough analysis of temporal oscillation in the bromate–cerium–malonic acid system. J. Amer. Chem. Soc., 94 (1972).Google Scholar
  8. [8]
    R. J. Field and R. M. Noyes, Oscillations in chemical systems. IV. Limit cycle behaviour in a model of a real chemical reaction. J. Chem. Phys., 60 (1974).Google Scholar
  9. [9]
    L. Flatto and N. Levinson, Periodic solutions of singularly perturbed systems. J. Rat. Mech. Anal., 4 (1955), 943–50.MathSciNetzbMATHGoogle Scholar
  10. [10]
    L. E. Fraenkel, On the method of matched asymptotic expansions. Proc. Camb. Phil. Soc., 65 (1969).Google Scholar
  11. [11]
    A. M. Galperin, The general solution of a finite system of linear inequalities. Math. OR, 1 (1976).Google Scholar
  12. [12]
    S. P. Hastings and J. D. Murray, The existence of oscillatory solutions in the Field–Noyes model for the Belousov–Zhabotinskii reaction. SIAM J. App!. Math., 28 (1975).Google Scholar
  13. [13]
    F. C. Hoppensteadt, Singular perturbations on the infinite interval. Trans. Amer. Math. Soc., 123 (1966).Google Scholar
  14. [14]
    F. C. Hoppensteadt, Properties of solutions of ordinary differential equations with small parameters. Commun. Pure Appl. Math., 24 (1971).Google Scholar
  15. [15]
    S. Kaplun, Fluid Mechanics and Singular Perturbations, P. A. LagerstromGoogle Scholar
  16. [16]
    L. N. Howard and C. S. Liu (eds), Academic Press, New York, 1967.Google Scholar
  17. [17]
    J. Kevorkian, Matched asymptotic expansions or singular perturbation. LectureGoogle Scholar
  18. [18]
    Notes for Summer Institute in Dynamical Astronomy (1970).Google Scholar
  19. [19]
    P. A. Lagerstrom and R. G. Casten, Basic concepts underlying singular perturbation techniques. SIAM Rev., 14 (1972).Google Scholar
  20. [20]
    N. R. Lebovitz and R. J. Schaar, Exchange of stabilities in autonomous systems. Stud. App!. Math., 54, 3 (1975), 229–60.MathSciNetzbMATHGoogle Scholar
  21. [21]
    N. R. Lebovitz and R. J. Schaar, Exchange of stabilities in autonomous systems—II. Vertical bifurcation. Stud. App!. Math., 56 (1977), 1–50.MathSciNetGoogle Scholar
  22. [22]
    J. D. Murray, Lectures on Nonlinear Differential Equation Models in Biology, Oxford University Press, 1977.Google Scholar
  23. [23]
    K. Nipp, A formal method for matched asymptotic expansions applied to the Field–Noyes model of the Belousov–Zhabotinskii reaction. Mech. Res. Commun., 5, 4 (1978).MathSciNetCrossRefGoogle Scholar
  24. [24]
    K. Nipp, An algorithmic approach to singular perturbation problems in ordinary differential equations with an application to the Belousov–Zhabotinskii reaction. PhD thesis, ETH Zurich, No. 6643, 1980.Google Scholar
  25. [25]
    K. Nipp, An extension of Tikhonov’s theorem in singular perturbations for the planar case. ZAMP, 34 (1983), 277–90.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [26]
    K. Nipp, Invariant manifolds of singularly perturbed ordinary differential equations. ZAMP, 36 (1985), 309–20.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [27]
    K. Nipp, Breakdown of stability in singularly perturbed autonomous systems—I. Orbit equations. SIAM J. Math. Anal., 17, 3 (1986), 512–32.MathSciNetzbMATHGoogle Scholar
  28. [28]
    K. Nipp, Breakdown of stability in singularly perturbed autonomous systems—II. Estimates for the solutions and application. SIAM J. Math. Anal., 17, 5 (1986), 1068–85.MathSciNetzbMATHGoogle Scholar
  29. [29]
    R. E. O’Malley, Jr., Introduction to Singular Perturbations, Academic Press, New York and London, 1974.Google Scholar
  30. [30]
    J. A. Stanshine and L. N. Howard, Asymptotic solutions of the Field–Noyes model for the Belousov reaction. Stud. Appl. Math., 55 (1976).Google Scholar
  31. [31]
    A. N. Tikhonov, Systems of differential equations containing small parameters multiplying the highest derivatives. Mat. Sb., 31 (1952), 575–96. (In Russian.)Google Scholar
  32. [32]
    A. N. Tikhonov, A. B. Vasil’eva and A. G. Sveshnikov, Differential Equations, Springer, 1985.Google Scholar
  33. [33]
    J. J. Tyson, The Belousov–Zhabotinskii Reaction. Lecture Notes in Biomathematics, 10, 1976.Google Scholar
  34. [34]
    M. Van Dyke, Perturbation Methods in Fluid Dynamics, Academic Press, New York, 1964.Google Scholar
  35. [35]
    A. B. Vasil’eva and V. M. Volosov, The work of Tikhonov and his pupils in ordinary differential equations containing a small parameter. Russian Math. Surveys, 31, 4–6 (1976), 124–42.Google Scholar
  36. [36]
    A. B. Vasil’eva, The development of the theory of ordinary differential equations with a small parameter multiplying the highest derivative during the period 1966–1976. Russian Math. Surveys, 31: 6 (1976), 109–31.MathSciNetzbMATHCrossRefGoogle Scholar
  37. [37]
    W. Wasow, Asymptotic Expansions of Ordinary Differential Equations, R. E. Krieger Publishing Co., Huntington New York, 1976.Google Scholar

Copyright information

© John Wiley & Sons and B. G. Teubner 1988

Authors and Affiliations

  • K. Nipp
    • 1
  1. 1.ETH-ZentrumZurichSwitzerland

Personalised recommendations